Alert archive / Missouri / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 402, NWS Paducah, KY

September 6, 2012Carter County, Ripley County, Wayne County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Sep 6, 2012, 4:08 PM CDT for Carter County, Ripley County, Wayne County, Missouri. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2012, 4:08 PM CDT (21:08 UTC)
Expired
Sep 6, 2012, 4:45 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.5 in
Wind
60.0 mph

Counties Carter County, MO, Ripley County, MO, Wayne County, MO

The radar

The St Louis radar (KLSX), 186 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 4:31 PM CDTTSTM WND DMGVan Buren, MOPOWER LINES AND TREE LIMBS DOWN
Sep 6, 4:40 PM CDTTSTM WND DMGPiedmont, MOTREE LIMBS DOWN ON ROADS. WINDS ESTIMATED AT LEAST 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 6, 12:28 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
841 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1845 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

326 
WUUS53 KPAH 062108
SVRPAH
MOC035-181-223-062145-
/O.NEW.KPAH.SV.W.0402.120906T2108Z-120906T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
408 PM CDT THU SEP 6 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARTER COUNTY IN SOUTHEAST MISSOURI...
  WESTERN RIPLEY COUNTY IN SOUTHEAST MISSOURI...
  WESTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 445 PM CDT.

* AT 403 PM CDT...EMERGENCY MANAGEMENT REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING DAMAGING WINDS. THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF REYNOLDS TO 11
  MILES SOUTHWEST OF WINONA...MOVING SOUTHEAST AT   45 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  VAN BUREN...PIEDMONT...SAM A BAKER STATE PARK...FREMONT...HANDY...
  HUNTER...LODI...ELLSINORE...GATEWOOD...FREEMONT...MILL SPRING...
  GRANDIN AND BRIAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PADUCAH.

&&

LAT...LON 3708 9122 3710 9096 3706 9096 3705 9079
      3713 9079 3718 9074 3728 9074 3728 9056
      3733 9055 3731 9038 3651 9100 3650 9112
      3682 9112 3683 9123
TIME...MOT...LOC 2107Z 296DEG 38KT 3745 9095 3691 9145
WIND...HAIL 60MPH <.50IN

$$
PS
2 follow-up statements
788 
WWUS53 KPAH 062127
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
427 PM CDT THU SEP 6 2012

MOC035-181-223-062145-
/O.CON.KPAH.SV.W.0402.000000T0000Z-120906T2145Z/
CARTER MO-RIPLEY MO-WAYNE MO-
427 PM CDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WAYNE...WESTERN RIPLEY AND CARTER COUNTIES IN SOUTHEAST MISSOURI
UNTIL 445 PM CDT...

AT 424 PM CDT...RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS WITH 
A HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF 
ANNAPOLIS TO 8 MILES SOUTHWEST OF FREMONT...MOVING SOUTHEAST AT 45 
MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS!

&&

LAT...LON 3708 9122 3710 9096 3706 9096 3705 9079
      3713 9079 3718 9074 3728 9074 3728 9056
      3733 9055 3731 9038 3651 9100 3650 9112
      3682 9112 3683 9123
TIME...MOT...LOC 2127Z 296DEG 38KT 3741 9074 3687 9124
WIND...HAIL 60MPH 0.75IN

$$
PS
411 
WWUS53 KPAH 062136
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
436 PM CDT THU SEP 6 2012

MOC035-181-223-062145-
/O.CON.KPAH.SV.W.0402.000000T0000Z-120906T2145Z/
CARTER MO-RIPLEY MO-WAYNE MO-
436 PM CDT THU SEP 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WAYNE...WESTERN RIPLEY AND CARTER COUNTIES IN SOUTHEAST MISSOURI
UNTIL 445 PM CDT...

AT 432 PM CDT...LAW ENFORCEMENT REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PIEDMONT TO
FREMONT...MOVING SOUTHEAST AT 45 MPH. PENNY SIZE HAIL MAY ALSO 
ACCOMPANY THESE DAMAGING WINDS. TREE LIMBS AND POWER LINES WERE 
DOWNED BY THESE STORMS IN VAN BUREN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN PADUCAH.

&&

LAT...LON 3708 9122 3710 9096 3706 9096 3705 9079
      3713 9079 3718 9074 3728 9074 3728 9056
      3733 9055 3731 9038 3651 9100 3650 9112
      3682 9112 3683 9123
TIME...MOT...LOC 2136Z 296DEG 38KT 3720 9062 3694 9110
WIND...HAIL 60MPH 0.75IN

$$
PS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:39 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 6, 2:39 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT THU SEP 6 2012

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 219 PM CDT THU SEP 6 2012

TOWERING CUMULUS ALONG AND NORTH OF A MARBLE HILL...JACKSON SHOULD
ENHANCE THUNDERSTORM DEVELOPMENT AHEAD OF THE MCS OVER CENTRAL
MISSOURI AS OF 19Z THURSDAY DURING THE MIDDLE/LATE AFTERNOON
HOURS. THIS CONVECTION WILL LIKELY DISTURB THE ENVIRONMENT AHEAD
OF THE MCS...BUT ENHANCE POCKETS OF CONVECTION JUST AHEAD OF IT. I
AM CONCERNED THAT THE SOUTHERN END OF THE BOWING MCS STRUCTURE MAY
DIVE MOVE SOUTH TOWARD BUTLER COUNTY...LIMITING EASTWARD MOVEMENT
BEYOND THE MISSISSIPPI RIVER THROUGH SUNSET. LAPS DATA INDICATE
BETTER CAPE AND THETA-E CONVERGENCE ACROSS THAT AREA. THE 3KM
HRRR 1KM REFLECTIVITY FIELDS SEEM TO HAVE A GOOD HANDLE ON THE MCS
THIS AFTERNOON. THIS FIELD WAS UTILIZED IN DEVELOP POP/WEATHER
CHANCES ACROSS SOUTHEAST MISSOURI IN COLLABORATION WITH THE NWS
OFFICES IN SPRINGFIELD AND SAINT LOUIS MO.

ONCE THIS MCS DECAYS AND DIES OUT THIS EVENING...THE MAIN FOCUS
FOR CONVECTIVE ACTIVITY WILL SHIFT BACK TO THE WEST WITH ANOTHER
COLD FRONT MOVING TOWARD THE AREA FRIDAY AFTERNOON. SATELLITE
INITIALIZATION OF THE HEMISPHERIC SCALE MODELS HAS SHOWN THAT THE
CLOSED CYCLONIC VORTEX THAT WAS ADVERTISED OVER THE ONTARIO
CANADIAN PROVINCE...WAS ACTUALLY SHOWING UP FURTHER WEST IN THE
MANITOBA CANADIAN PROVINCE. THE NET EFFECT FOR THE WFO PAH
FORECAST AREA IS THAT THE TIMING OF THE SYSTEM MOVEMENT OF THE
COLD FRONT WILL BE SHIFTED TO THE LATE AFTERNOON AND EVENING HOURS
ON FRIDAY.

THERE SHOULD BE SUFFICIENT IMMEDIATE POST-FRONTAL...WITH FAIRLY
GOOD PRECIPITATION EFFICIENCY. GOES SOUNDER DATA ALREADY SHOW
LAYER PRECIPITABLE WATER BETWEEN 1.6 TO 2.0 INCHES...ALREADY
NEARLY 100 PERCENT OF NORMAL. THERE IS DEEPER PLUME OF
PRECIPITABLE WATER IN ARKANSAS AT THIS TIME AND THIS SHOULD
TRANSLATE OVER THE WFO PAH FORECAST AREA FRIDAY AFTERNOON AND
EVENING. PLAN TO EMPHASIZE LOCALLY HEAVY RAIN WITH THE SYSTEM ON FRIDAY.

AFTER THE COLD FRONT MOVES THROUGH FRIDAY NIGHT...EARLY SATURDAY
MORNING...STRONG COLD AIR ADVECTION SHOULD BRING MAX TEMPERATURES
DOWN SOME 1O TO 15 DEGREES BELOW NORMAL FOR SATURDAY...A WELCOME
RELIEF TO THE RECORD SETTING SUMMER HEAT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 219 PM CDT THU SEP 6 2012

DEEP EASTERN U.S. TROF IS FORECAST TO MOVE OFFSHORE FOLLOWED BY
RISING MID LEVEL HEIGHTS OVER THE MISSISSIPPI AND OHIO VALLEY
REGIONS EARLY NEXT WEEK. AT THE SURFACE...LARGE AREA OF HIGH
PRESSURE WILL MOVE SLOWLY EAST OF THE REGION. THE AIRMASS IS
FORECAST TO REMAIN VERY DRY THROUGH WEDNESDAY. SO NO PRECIPITATION
FORECAST...WITH TEMPERATURES MODERATING EACH DAY. WEDNESDAY NIGHT
INTO THURSDAY...THE MODELS DROP A FRONTAL BOUNDARY SOUTH TOWARD
THE REGION. STILL SOME QUESTION AS TO WHETHER OR NOT IT WILL
MAKE IT INTO THE AREA LATE IN THE DAY 7 PERIOD. SO ELECTED TO
LEAVE IT OUT FOR NOW...AND WILL CONTINUE TO MONITOR LONG RANGE
MODEL FORECAST TRENDS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1239 PM CDT THU SEP 6 2012

FOR THE 18Z THURSDAY TAF ISSUANCE...KEPT THE BEST CHANCES FOR RAIN
AT OR BEYOND THIS FORECAST PERIOD IN AND AROUND EACH OF THE WFO
PAH TAF SITES. THE ONLY EXCEPTION IS THE KCGI TAF. GIVEN THE
SEVERE THUNDERSTORM WATCH BARELY TOUCHING THIS TAF SITE...ADDED A
MENTION OF VICINITY THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

FOR THE MOST PART...KEPT ALL TAF SITES IN VFR CATEGORY IN ADVANCE
OF THE NEXT SYSTEM. ATTEMPTED TO TRANSITION THE KEVV/KOWB TAF
SITES FROM THE LINGERING CLOUD DECK FROM THE MORNING FOG TO VFR
CLOUDS. SINCE KEVV WILL LIKELY BE CLOSER TO THE FRONTAL BOUNDARY
AND ATTENDANT CONVECTION ON FRIDAY...ADDED A MENTION OF SHOWERS
WITH MID CLOUD CEILINGS WITHIN THE LAST THREE HOURS OF THE
FORECAST PERIOD.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...SMITH
SHORT TERM...SMITH
LONG TERM....CTN
AVIATION...SMITH
Hazardous weather outlook, Sep 6, 3:43 PM CDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
343 PM CDT THU SEP 6 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
343 PM CDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS EXPANDED THE
SLIGHT RISK FOR SEVERE THUNDERSTORM WEST OF A LINE FROM INA AND
EDDYVILLE ILLINOIS...ONWARD TO PADUCAH KENTUCKY AND DORENA
MISSOURI. A CLUSTER OF THUNDERSTORMS OVER SOUTH CENTRAL MISSOURI
IS EXPECTED TO MOVE OVER SOUTHEAST MISSOURI...TOWARD THE
MISSISSIPPI RIVER LATE THIS AFTERNOON AND INTO THE THE EVENING.
DAMAGING WINDS WILL BE THE PRIMARY HAZARD...WITH SMALL HAIL TO
ISOLATED LARGE HAIL AND LOCALLY HEAVY RAIN AS SECONDARY HAZARDS.

ADDITIONAL THUNDERSTORMS WILL REDEVELOP AND MOVE INTO SOUTHEAST
MISSOURI AGAIN LATE TONIGHT. ANY STORMS THAT DEVELOP SHOULD REMAIN
BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

BASED ON CURRENT MODEL TRENDS...THERE WILL BE AN INCREASED RISK
FOR DAMAGING WIND GUSTS DURING THE LATE MORNING...AROUND 11 AM
CDT...TO THE MIDDLE OF THE AFTERNOON...AROUND 4 PM CDT...OVER
SOUTHWEST INDIANA...WEST KENTUCKY AND SOUTHEAST ILLINOIS. THE
GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS AREA WIDE WILL SPAN
BETWEEN NOON AND 6 PM CDT FRIDAY. AT THAT TIME...BOTH DAMAGING
WINDS AND HAIL WILL BE OF GREATER CONCERN AS LOW LEVEL SHEAR IN
THE STORMS SUPPORTS STRONGER UPDRAFTS. THE STRONGER STORMS SHOULD MOVE
INTO WEST KENTUCKY DURING THE EVENING...GRADUALLY DECREASING IN
STRENGTH AND BECOMING ELEVATED IN NATURE.

DURING THE EARLY EVENING...HEAVY RAIN WILL BE AN ISSUE ACROSS THE
OUTLOOK AREA ALONG AND BEHIND THE COLD FRONT. LOCALIZED FLOODING
MAY BE POSSIBLE IN POORLY DRAINED AND LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NEEDED OVER SOUTHEAST MISSOURI
THROUGH EARLY THIS EVENING.

SPOTTER ACTIVATION MAY AGAIN BE NEEDED LATE FRIDAY AFTERNOON INTO
THE EVENING HOURS. REPORTS OF HAIL...GUSTY AND DAMAGING
WINDS...AND HEAVY RAINFALL WILL BE APPRECIATED.

SMITH

In the hours before

Local storm report, Sep 6, 11:10 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1110 AM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     WINGO                   36.64N 88.74W
09/05/2012                   GRAVES             KY   PUBLIC

            THE WIND TORE APART A KIDS SWING SET AND THEN PICKED IT
            UP AND CARRIED IT INTO BEAN FIELD ACROSS THE ROAD. TIME
            APPROXIMATED.

&&

CW
Local storm report, Sep 6, 11:12 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1112 AM CDT THU SEP 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BOUNDURANT              36.52N 89.32W
09/05/2012  E1.00 INCH       FULTON             KY   PUBLIC

            QUARTER SIZE HAIL ALSO REPORTED IN BROWNSVILLE. TIME
            ESTIMATED.

&&

CW

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 4:00 AM CDTDense Fog AdvisoryPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more5 hr
Sep 6, 4:42 PM CDTSevere Thunderstorm WarningPAHBollinger, Butler, Carter, Ripley, Stoddard, Wayne48 min
Sep 6, 5:02 PM CDTSevere Thunderstorm WarningPAHBollinger28 min
Sep 6, 5:09 PM CDTTornado WarningPAHBollinger36 min
Sep 6, 5:21 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau, New Madrid, Scott, Stoddard39 min
Sep 6, 5:25 PM CDTTornado WarningPAHBollinger, Cape Girardeau35 min
Sep 6, 5:42 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Mississippi, New Madrid, Scott, Stoddard48 min
Sep 6, 5:42 PM CDTTornado WarningPAHScott16 min
Sep 6, 6:08 PM CDTSevere Thunderstorm WarningPAHMississippi52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.